Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 82, NWS Charleston, WV

July 10, 2000Lincoln County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 10, 2000, 4:21 PM EDT for Lincoln County, West Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 10, 2000, 4:21 PM EDT (20:21 UTC)
Expired
Jul 10, 2000, 5:00 PM EDT
In force
39 min
Issued by
NWS Charleston, WV
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lincoln County, WV

The radar

The Charleston,WV radar (KRLX), 26 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 2:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1291 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

854 
WUUS51 KRLX 102021
SVRCRW
WVC043-102100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
421 PM EDT MON JUL 10 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN WEST VIRGINIA...

* UNTIL 500 PM EDT...

* AT 414 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM OVER WEST HAMLIN...OR ABOUT 7 MILES EAST OF BEECH FORK
  ST PK...MOVING EAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING AREA INCLUDE...ALUM CREEK.

<<CALL TO ACTION>>THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING
VERY LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN THE STORMS PATH...
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 3819 8225 3812 8195 3823 8181 3831 8184
          3832 8192 3827 8201 3829 8206 3835 8205
          3833 8219

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 10:49 AM EDT, 5 hours 32 minutes earlier.

Area forecast discussion, Jul 10, 10:49 AM EDT, 5 hours 32 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-
KYZ101>103-105-VAZ003-004-110233-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1049 AM EDT MON JUL 10 2000

REMNANTS OF THE MCS THIS MORNING SLOWLY DYING OFF.  CLOUD TOPS
WARMING OVER EASTERN OHIO AND WITH MAIN MCC OVER NORTHERN ILLINOIS
AND NORTHERN INDIANA.

06Z ETA FORECAST SOUNDINGS INDICATE IF WE GET TO SAY 90F WITH OUR
CURRENT DEW POINTS AROUND 70F...SURFACE BASED CAPES WOULD BE IN
EXCESS OF 2500 J/KG ACROSS SOUTHERN WEST VIRGINIA AND EXTREME
SOUTHWEST VIRGINIA.  THESE ARE THE ARES OF BEST SUNSHINE NOW.

MAIN THREAT WILL BE FLASH FLOODING FROM POTENTIALLY HEAVY RAINS FROM
THIS AFTERNOON INTO TONIGHT.  WILL LEAVE FLASH FLOOD WATCH ALONE FOR
NOW.  WILL WAIT FOR THE AFTERNOON PACKAGE TO DETERMINE IF IT NEEDS
TO BE EXTENDED AND/OR EXPANDED.

CURRENT FORECAST HIGH TEMPERATURES LOOK REASONABLE BASED ON MORNING
SOUNDINGS AND EXPECTED SUNSHINE.

.RLX...
WV...FLASH FLOOD WATCH FOR MONDAY FOR ZONES WVZ007>011...
WVZ014>020...WVZ027>032...WVZ036>040...WVZ046>047.

VA...NONE.
KY...NONE.
OH...FLASH FLOOD WATCH FOR MONDAY FOR ZONES OHZ066>067...
OHZ075>076...OHZ083>086.

.END/BELK

In the hours before

Local storm report, Jul 10, 3:59 PM EDT, 22 minutes before
ZCZC CRWLSRCRW DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0359 PM EDT MON JUL 10 2000

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0358 PM    WELLSTON                  OH   .50 INCH HAIL
07/10/00   JACKSON                        EVENT OCCURRED BETWEEN
                                          0343 PM  AND  0358 PM

0404 PM    NITRO                     WV   FUNNEL CLOUD
07/10/00   KANAWHA                        EVENT OCCURRED BETWEEN
                                          0349 PM  AND  0404 PM
Local storm report, Jul 10, 4:08 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0408 PM EDT MON JUL 10 2000

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0406 PM    WELLSTON                  OH   .50 INCH HAIL
07/10/00   JACKSON                        EVENT OCCURRED BETWEEN
                    N                      0351 PM  AND  0406 PM

0410 PM    WELLSTON                  OH   1.00 INCH HAIL
07/10/00   JACKSON                        EVENT OCCURRED BETWEEN
                                          0355 PM  AND  0410 PM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 1:42 PM EDTSevere Thunderstorm WarningRLXRitchie18 min
Jul 10, 1:52 PM EDTSevere Thunderstorm WarningRLXGilmer23 min
Jul 10, 2:05 PM EDTSevere Thunderstorm WarningRLXJackson40 min
Jul 10, 2:14 PM EDTSevere Thunderstorm WarningRLXTaylor31 min
Jul 10, 2:37 PM EDTSevere Thunderstorm WarningRLXRoane38 min
Jul 10, 2:50 PM EDTSevere Thunderstorm WarningRLXLewis25 min
Jul 10, 3:33 PM EDTSevere Thunderstorm WarningRLXPutnam42 min
Jul 10, 3:45 PM EDTTornado WarningRLXPutnam15 min
Jul 10, 3:55 PM EDTSevere Thunderstorm WarningRLXKanawha35 min
Jul 10, 5:43 PM EDTSevere Thunderstorm WarningRLXBoone32 min
Jul 10, 6:00 PM EDTSevere Thunderstorm WarningRLXRaleigh45 min
Jul 10, 6:00 PM EDTSevere Thunderstorm WarningRLXKanawha, Roane30 min
Jul 10, 6:19 PM EDTSevere Thunderstorm WarningRLXMingo41 min
Jul 10, 7:10 PM EDTFlash Flood WarningRLXPleasants20 min
Jul 10, 7:11 PM EDTFlash Flood WarningRLXPleasants2 hr
Jul 10, 7:19 PM EDTTornado WarningRLXMingo26 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.